wpe33.jpg (8405 bytes)
Presents
subt.gif (7722 bytes)
A Webzine Created and Edited by

Hormones: When Reality Takes A Break

by: Wendi Pierce *

Recently I saw a cartoon in Tapestry that took a little while to sink in. The cartoon was a take-off on the drug addiction awareness ads running in many national publications. The original ad went something like this, "This is Crack, this is your brain on crack". This cartoon substituted "Premarin" for "Crack" and showed the brain image as flowers, rainbows, etc.. At first I thought it amusing and a novel parody but the more I thought about it, the more serious it became.

The mind and what it perceives govern our lives. We as members of the "gender community" have decided to explore our minds and likewise our inner desires. In many cases, we are now able to express that inner self publicly. We have allowed our "inner self" to come out into the light of day, to be expressed openly and we are, "on a grow", as a good friend of mine puts it.

However, we need to be clear headed and rational in our exploration of this inner self. We need to be able to evaluate ourselves clearly and choose the right path at each and every fork in the road, less we wake up some day realizing that where we are now is not the place that we started out heading toward. Worse yet we may have no way to go back.

Everyone knows the physical effects which hormones produce. However, a powerful influence which may not be apparent to some is the effect of hormones on our mind. Most people do not realize that these chemicals have a dramatic effect on our mind as well as our bodies. If you want proof, just ask any "natural" woman how her mood, attitudes, and ability to function varies at times due to her natural cycle. In the case of a person on large doses of hormones being used to cause a gender change combined with the natural hormones present of the person's original gender and one may end up with a mental state the equivalent of a bottle of nitroglycerin ready to blow at the slightest jarring.

For those who choose to experiment with hormones in a non-controlled environment, the situation is extremely dangerous. Supervision is the key here. Not just physical supervision which is usually provided by a family doctor or an endocrinologist but psychological supervision by a professional trained in "gender therapy". A professional who is keenly aware of the mind altering properties of these drugs and a professional trained to observe subtle attitude shifts. One needs this kind of care to prevent the worst from happening. It would be horrible to wake up one day and realize that during a long sleep we now have mutilated our body, have lost the support of our family, are broke, without a job and on the verge of suicide.

Don't get me wrong, I'm not negative on hormones. I feel that they can perform nothing short of a miracle to modify one's physical and mental being thereby correcting what I feel is a major birth effect, but the key is to use these chemicals in a controlled environment.

A good friend of mine related to me how he (she) was on a rocket ship for about six months. At the beginning of the period she began a program of hormone treatment wanting to become more feminine to "see how it felt". After about four months on a fairly high dosage program (5-7mg/day), she was seriously contemplating a trip to Colorado for reassignment surgery. Within a month after she stopped treatment, she was still positive about being able to express her internal "second self" but surgery was no longer an immediate goal. She may someday have surgery but has decided that for now, the immediate gains would not be worth the price which must be paid, i.e. the loss of her family and career.

For others hormones and the effect on their minds had meant the opposite. The effect seems to have been to allow these people to more clearly see how comfortable they are in their new chosen gender. After hormone treatment their path became clear and the internal conflict which had been a life-long strife was resolved.

Hormone therapy can both resolve and create problems and should be administered with this in mind. In most cases, I would advise that the person discontinue use for a period after the initial effects have begun to take hold. This break will allow for the "hormone high" to subside and give the person a time to reevaluate where they want to go. A period of a month or so won't hurt any long term progress that is desired and it will give the person's mind a chance to return to their pre-hormone thought patterns. Therapy during this period is very important, and an in depth consultation should precede the continuance of hormone therapy. Questions such as "what am I gaining and what am I giving up should be asked. If the answers are not conclusive, then continuance of hormone therapy should be postponed until some point of resolution of there questions is possible. If hormone therapy is reinstituted at this time, it may conceal the true inner self and the replies may only be those reflecting the person's "hormone high".

Successful "gender therapy" is the desired result and proper application of the methods and therapy (including hormone therapy) are the tools. These tools should be used under the close supervision of a trained gender therapist. If the methodology described here is followed, I feel that the person has a better chance of attaining a true peace and contentment with the true inner self.

* (C) Copyright 1990 by Wendi D. Pierce. All rights reserved. Permission to reprint this article in publications of the gender community is hereby granted provided that this article is published in it's entirety including this notice and credit is given to the author.


Copyright Transgender Support Site